May 26, 2012

Adverse Reaction to DTap Vaccine?


I know that Petite Planet is mostly a lighthearted destination full of green product choices for families, but the reason I created this site was to steer people clear of environmental toxins and harmful chemicals that may harm their babies and children. Which means it is my obligation to write about topics that aren't popular to those who would rather not go against the status quo.

My loyal readers know about my stance on vaccines. Yes, I believe in immunizing, but not at all according to the current schedule in the United States.

Two days ago, I took both Miss O and Mr. A in for their well-child exams, and they each got one DTap and one Polio vaccine. I rarely even give 2 shots at a time, but felt compelled to do so because they're a little behind, and frankly, Miss O will already be lacking some of the immunizations she needs to start school in the fall (Hep B and MMR), and I am sadly feeling the pressure to get "up to date" even though I believe I can fill out a philosophical waiver which exempts her from being fully vaccinated. (Although in California that right may soon be taken from parents).

As I type this, I have a pit on my stomach, because my sweet girl now has a throbbing, red hot and swollen arm from the DTap, and my son has the same problem on his thigh.

I know how lucky I am that this is deemed a "normal" reaction. How it is "normal," I'm not at all sure... but I have called the doctor's office twice and they keep telling me that this is to be expected. Neither of my children have ever had this reaction to the DTap before, however.

It doesn't come across well in these pictures, but you can see Miss O's arm above and below. Heat is literally radiating from it. And Mr. A now has a new word in his vocabulary, "hurt," which he says whenever we try to put a hot or cold compress on his leg to diminish the swelling.

I have of course been online for hours reading other parents' issues with DTap, and how their children have been severely injured and have suffered horrendous ill effects. I am heartbroken for these families.

I am writing this post for 2 reasons:

1) I continue to urge parents to only give their children 1 or at the most 2 vaccines at a time, in order to protect their child's fragile system from the slew of possible side effects inherent in each shot.

2) Given the question mark on this post's title, I am *asking* if any of your children have had a similar reaction to the DTap vaccine, and what happened/what to expect/healing time, etc.

Thanks for joining me.



10 comments:

Anonymous said...

hi.....I too am pro vaccines BUT have chosen an alternative schedule. our dr says it is just as effective just more trips to the dr's office....which is fine by me. I agree with what u said about too many shots at once being too much on their little bodies. I never do more than two at a time and have always broken up the cocktail shots.
a couple times my daughter had this reaction on her leg ( can't be certain if it was from dtap shot or another but it has happened. think both times it took maybe a week and a half or longer to go away...felt knotty and hot as you described....she didn't seem bothered by it, honestly I think it bothered me more! both tines I asked about it and was told that was normal...thought it could even be from a way a shot was administered. next month she is scheduled to receive the dreaded MMR / varicella vaccine...I've been searching to find this broken up and coming up with nothing !!! for awhile when the whole autism debate was going strong some drug companies wet offering this vaccine broken up and u could order the individual parts of the MMR vaccine.. not anymore or at least I cannot find it....if anyone out there knows how to find it broken up PLEASE let me know !!!!

Petite Planet said...

Thanks for your input. When the single antigen doses of the MMR were briefly available, I got Miss O the measles portion. Then the shots went off the market. So, I am waiting as long as I can to see if they become available again. I can't believe there isn't some petition to get these back. If you hear of their availability, please let me know and I'll do the same!

Anonymous said...

Thank you so much for posting this. My daughter had the tDap yesterday and her arm looks exactly like your little ones. It's twice the size of the opposite arm and is extremely warm to the touch. In fact, it is, "radiating heat", as well. I called the Dr and they too said it was normal. It looks horrendous and I feel awful for her. Its very sad that this is considered a normal side effect for our young children. Getting the immunization was enough pain...

Petite Planet said...

I'm so sorry to hear your daughter has had the same reaction. Thank goodness, my daughter's arm recovered and she was fine... my son continued to have a large knot in his leg at the injection site for several weeks. It's all so disturbing. I hope your daughter's arm is better very soon.

Anonymous said...

I'm iffy on vaccines although all four of my children ages 21-5 have had most of their shots. My 5 year old daughter had the DTaP vaccine on Wed of last week and ended up with two big hot swollen areas on her thigh. I gave it one day before taking her back to the doctor. Our usual doctor was out so his younger partner saw her. He said he had never seen anything like it and said it "could be" a reaction to the shot, or a soft tissue infection, or a staff infection but there is no way of knowing right away. He put her on 13.3 ML of Clindamycin 3 times a day. We went back for a recheck 24 hours later and was told to keep her on the clindamycin. The catch was I hadn't started giving her the antibiotic yet! My husband insisted on following doctor's orders though and so I gave it to her 2 times on friday, 2 times on Saturday, and 1 times on Sunday. Both knots have gone down, but are still hot. However, she has now developed diarrhea because of the strength of the antibiotic. While doing my own research I found that the second knot was probably caused by the way the injection was given. To note, she was given 2 other vaccines at the same time without any reaction to them. I have now discontinued the antibiotic considering the side effects are making her ill and the knots seem to being going down on their own. Wednesday will be 7 days and I am assuming the knots will both be gone or close to it by then. I'm not sure what is going on with the new dTap vaccine, but this seems quite common as of my search on Friday 8-26-13. And yes, as a mama, I feel horrible for letting this happen to her. This is the first time in her life she ever had 3 shots at one time. =(

Petite Planet said...

I'm so sorry your little one has suffered from the vaccine and the ensuing antibiotics. I hope she feels better soon. Not that I'm a doctor by any stretch, but I think giving vaccines no more than one at a time enables parents to know exactly where any reaction is coming from. Doctors tell us to introduce solid foods one at a time in case of allergies... so why don't they do the same with vaccines in case of reactions? Seems like common sense to me...

Chey Crawford said...

The new dtap is the worst vaccine I have came across, my daughters inner right arm is swollen, hot,and shes complaining of stinging and pain! I have always been for vacinating my children but after this im going to look into all natural vaccines or alterative methods my children should not have to go through this much pain just because the goverment says they have to have them to attend public schooling. If anyone knows of alteratives please email me at cheyennecrawford.cc@gmail.com I really need help with this one. Thank you!

Anonymous said...

My son had the Dtap shot at a later time than scheduled too. His reaction was so severe that he could not walk for two to three days. The doctor's office (nurses) thought I was exaggerating until I brought him in. One asked to see his leg and gasped. Then, she asked other nurses to look. She said she had never seen such a reaction. I felt horrible. In rare cases, I read a child has been paralyzed from this particular vaccine. If I knew how to post a picture, I would. Now, with the measles outbreak, I'm feeling pressured to get the MMR sooner rather than later. (I will eventually.)

Memamemo Memamemo said...

I know I am posting years later but we just had a smilier adverse reaction to the Dtap vaccine and it was the 4th dose.

What I know is that the first three doses were from GSK (GlaxoSmithKline) company and caused no reaction.

The vaccine that caused swelling was manufactured by SANOFI PASTEUR.

Petite Planet said...

Thanks for the info. I'm so sorry to hear of this reaction and interesting to learn it could be tied to the manufacturer... people should request the GSK version based on this evidence.